Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 13, 2016, 8:50 AM EDT for Lewis County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2016, 8:50 AM EDT (12:50 UTC)
- Expired
- Aug 13, 2016, 9:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 6 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
804 WWUS81 KBUF 131250 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 850 AM EDT SAT AUG 13 2016 NYZ007-008-131330- LEWIS-JEFFERSON- 850 AM EDT SAT AUG 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND SOUTHEASTERN JEFFERSON COUNTIES... AT 849 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADAMS...OR 12 MILES SOUTH OF WATERTOWN...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOWVILLE...ADAMS...BARNES CORNERS...ADAMS CENTER...WHETSTONE GULF STATE PARK...DENMARK...NEW BREMEN...WATSON...MARTINSBURG AND RODMAN. THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 41 AND 43. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4371 7603 4390 7605 4402 7516 4370 7513 TIME...MOT...LOC 1249Z 268DEG 35KT 4379 7593 $$ TMA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 6:46 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 13, 6:46 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 646 AM EDT SAT AUG 13 2016 .SYNOPSIS... An approaching low pressure system coupled with a warm and extremely humid airmass will result in the development of widespread showers and thunderstorms across Western and North-Central New York today, with a potential for localized flash flooding and strong winds. Showers and thunderstorms will continue into tonight as a slow- moving cool front slides across the area late tonight into Sunday. Drier and nominally cooler air will then arrive later on Sunday with temperatures running near average to open the coming week. Another plume of Gulf moisture is expected to arrive over the region, potentially bringing more sorely needed rain Tuesday into Wednesday. && .NEAR TERM /THROUGH TONIGHT/... Scattered showers continue to track across Western New York this morning, with a more substantial area of showers and embedded thunderstorms moving into the North Country as a warm front continues to lift northwards across Lake Ontario ahead of an approaching low pressure system. While the bulk of any initial convection may only strike a glancing blow to Western new York early this morning as the front lifts away from the region, we will see more widespread convection develop across the forecast area by late morning/early afternoon as synoptic lift increases ahead of an approaching mid/upper level trough. This convection will be occurring within a soupy airmass featuring pwats progged to top 2.2 inches, virtually off the charts with regards to climatology. The tropical airmass extending deep into the atmosphere will be favorable efficient rainfall production within convection, with brief torrential downpours likely within thunderstorms that develop. In addition, as instability increases this afternoon, so will shear as the 850mb jet strengthens to around 35kts this afternoon, resulting in a threat for localized strong winds, as outlined in the Marginal Risk issued by SPC that includes Western and North-Central NY. Another thing to watch for this afternoon will be training of cells, as mean storm vectors are reasonably parallel to the surface front that will be approaching the Lower Great Lakes. Should this training occur and cells become numerous enough, flash flooding will also become a risk. Diurnally enhanced convection will gradually fade somewhat this evening, however shower and thunderstorm activity will likely be prolonged and maintained across much of the forecast area tonight as the slow moving surface low center passes to our north and an associated cold front moves into the forecast area. Regarding temperatures, given that many areas have struggled to even get out of the 80s overnight, it will be pretty easy for temperatures to climb back into the projected highs in the mid to upper 80s in spite of the abundant cloud cover and rainfall, particularly given the brisk southwesterly flow that will enhance downsloping across the Genesee valley and along the Lake Ontario plain. With the cold front only slowly trekking across the forecast area overnight, temperatures will still only bottom out in the upper 60s to mid 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The surface cold front is forecast to shift south and east of the forecast area on Sunday. The front will press the anomalously moist airmass of late south into PA with a drier and cooler airmass arriving in its place on west to northwest flow. Have kept the highest POPS south of a Dunkirk-Rochester-Watertown line in the morning then tapering them back through much of the afternoon. The one question with Sunday is whether or not post-frontal lake breeze boundaries/convergence can trigger any weak convection during the afternoon. I have added some low chance POPs along the southern Lake Ontario shoreline back across the Niagara Peninsula north of Buffalo. Here ensembles such as the NCAR and SREF suggest some isolated to scattered convection could develop. Temperatures will run lower than recent days but will still end up topping out just above normal. Highs will reach into the upper 70s and low 80s with dewpoints dropping from about 70 into the 60s during the afternoon. Weak high pressure with origins in the Canadian Rockies will build over the forecast area Sunday night through Monday. This drier airmass will make for mainly dry weather and somewhat more comfortable humidity levels as dewpoints slip back into the low to mid 60s. Have included slight/low chance POPs across the western Southern Tier closer to the stalled front in PA with all other areas dry. POPs edge up a bit across WNY on Monday night as our next chance at heavy rain and storms arrives along a channeled moisture and vorticity axis rounding the western edge of the Bermuda High. Highs Monday will again run just a tad above normal with overnight lows running more comfortably back into the 60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Latest medium range guidance remains in rough agreement with showing another potential for heavy rain coming near mid-next week as channelled shortwave energy and 2+ inch PWATs over the Mississippi Valley shift northeastward in advance of an approaching northern stream upper level trough. This looks to key the development of one or more surface waves that will lift northeastward around the backside of the Bermuda High. One of these surface waves may then shift a stalled/remnant front over PA back north into NY. With this mind...have bumped PoPs to mid-chance range on Tuesday and likely range for Tuesday night based on decent model agreement and in collaboration with southwest neighboring offices. Should current model trends continue and better overall agreement in timing/location develop...can easily see the need to raise these probabilities even higher with subsequent forecast packages. Wednesday into Friday...broad large-scale troughing will increase across the Great Lakes and Northeast...which should eventually act to shove the frontal zone and convective potential back to our southeast. Somewhat drier air will then again filter back into our region in its wake. Have reflected this in the forecast with PoPs falling back to mid-chance range Wednesday then lower-end chance by Thursday...and finally to slight chance by Friday. Temperature-wise...readings through this period will likely average out a little on the warm side of normal...with daytime highs largely in the upper 70s to mid 80s each day...and nighttime lows ranging through the 60s each night. Meanwhile moderately humid conditions will also persist...with surface dewpoints remaining in the lower to mid 60s for the most part. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... A low pressure system will track along a frontal boundary currently stalled over the Lower Great lakes through the next 24 hours. This will result in the development of widespread showers and thunderstorms across the forecast area. While scattered showers with a few thunderstorms will be possible through 12Z, activity should blossom and become widespread from 15Z onwards with increasing daytime heating and instability, along with the approach of the aforementioned system. Cigs/vsby will generally remain VFR for most of the period, with periods of MVFR/IFR conditions within heavier showers and thunderstorms. Outlook... Sunday...A chance of showers and thunderstorms, especially across the Southern Tier. Monday through Thursday...Mainly VFR with chance of showers and thunderstorms. && .MARINE... Southerly winds will veer to the southwest and freshen to 10 to 20 knots this afternoon on Lake Erie and western Lake Ontario as a low pressure approaches the region, with waves building to 2 to 4 ft. This low will pass just north of Lake Ontario tonight, with widespread showers and thunderstorms expected on the lakes today into tonight ahead of an approaching cold front that will cross the lakes tonight into Sunday. Westerly flow and nominal cool air advection will keep wave action up on the eastern ends of the lakes Sunday into Sunday night before high pressure moves over the region in the wake of the front, bringing much lighter winds by Monday. This lighter flow regime is currently expected to persist well into next week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Flash Flood Watch through Sunday morning for NYZ006>008. MARINE...None. && SYNOPSIS...WOOD NEAR TERM...WOOD SHORT TERM...SMITH LONG TERM...JJR/SMITH AVIATION...WOOD MARINE...WOOD
Hazardous weather outlook, Aug 13, 5:25 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 525 AM EDT SAT AUG 13 2016 NYZ001>005-010>014-019>021-085-140930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 525 AM EDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD TODAY AND TONIGHT. THIS RAINFALL WILL INITIALLY BE BENEFICIAL TO THE DROUGHT. HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE. SOME STORMS MAY ALSO BECOME SEVERE...WITH DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 525 AM EDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-140930- OSWEGO-JEFFERSON-LEWIS- 525 AM EDT SAT AUG 13 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD TODAY AND TONIGHT. THIS RAINFALL WILL INITIALLY BE BENEFICIAL TO THE DROUGHT. HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO PRODUCE TORRENTIAL RAINFALL WITH FLASH FLOODING POSSIBLE. SOME STORMS MAY ALSO BECOME SEVERE...WITH DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SMITH
In the hours before
Special weather statement, Aug 13, 8:11 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 811 AM EDT SAT AUG 13 2016 NYZ007-008-131245- LEWIS-JEFFERSON- 811 AM EDT SAT AUG 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEWIS AND SOUTHERN JEFFERSON COUNTIES... AT 811 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADAMS...OR 13 MILES SOUTHWEST OF WATERTOWN...MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATERTOWN...FORT DRUM...CARTHAGE...LOWVILLE...WEST CARTHAGE... ADAMS...HERRINGS...BARNES CORNERS... HENDERSON HARBOR AND ADAMS CENTER. THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 40 AND 46. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4372 7617 4390 7629 4407 7563 4371 7541 TIME...MOT...LOC 1211Z 265DEG 38KT 4384 7610 TMA
Special weather statement, Aug 13, 8:50 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 850 AM EDT SAT AUG 13 2016 NYZ007-008-131330- LEWIS-JEFFERSON- 850 AM EDT SAT AUG 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND SOUTHEASTERN JEFFERSON COUNTIES... AT 849 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADAMS...OR 12 MILES SOUTH OF WATERTOWN...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOWVILLE...ADAMS...BARNES CORNERS...ADAMS CENTER...WHETSTONE GULF STATE PARK...DENMARK...NEW BREMEN...WATSON...MARTINSBURG AND RODMAN. THIS INCLUDES INTERSTATE 81 BETWEEN EXITS 41 AND 43. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4371 7603 4390 7605 4402 7516 4370 7513 TIME...MOT...LOC 1249Z 268DEG 35KT 4379 7593 TMA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:11 AM EDT | Special Weather Statement | BUF | Jefferson | 34 min |
| Aug 13, 11:59 AM EDT | Special Weather Statement | BUF | Erie | 46 min |
| Aug 13, 12:34 PM EDT | Special Weather Statement | BUF | Genesee, Monroe | 41 min |
| Aug 13, 1:35 PM EDT | Special Weather Statement | BUF | Monroe, Wayne | 40 min |
| Aug 13, 1:48 PM EDT | Special Marine Warning | BUF | 57 min | |
| Aug 13, 2:14 PM EDT | Special Weather Statement | BUF | Wayne | 31 min |
| Aug 13, 2:31 PM EDT | Special Marine Warning | BUF | 59 min | |
| Aug 13, 2:42 PM EDT | Special Marine Warning | BUF | 63 min | |
| Aug 13, 2:48 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 57 min |
| Aug 13, 2:50 PM EDT | Special Weather Statement | BUF | Erie | 25 min |
| Aug 13, 3:05 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Livingston, Wyoming | 55 min |
| Aug 13, 3:18 PM EDT | Special Marine Warning | BUF | 42 min | |
| Aug 13, 3:23 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 67 min |
| Aug 13, 3:24 PM EDT | Special Weather Statement | BUF | Cattaraugus | 36 min |
| Aug 13, 3:41 PM EDT | Small Craft Advisory | BUF | 28 hr | |
| Aug 13, 3:50 PM EDT | Special Marine Warning | BUF | 115 min | |
| Aug 13, 3:51 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario, Wayne | 54 min |
| Aug 13, 3:58 PM EDT | Special Weather Statement | BUF | Wyoming | 32 min |
| Aug 13, 4:03 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wyoming | 42 min |
| Aug 13, 4:21 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 39 min |
| Aug 13, 4:40 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 27 min |
| Aug 13, 4:41 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 26 min |
| Aug 13, 4:51 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 39 min |
| Aug 13, 5:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Aug 13, 5:17 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 43 min |
| Aug 13, 5:54 PM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 36 min |
| Aug 13, 5:58 PM EDT | Special Marine Warning | BUF | 92 min | |
| Aug 13, 6:07 PM EDT | Special Marine Warning | BUF | 83 min | |
| Aug 13, 6:25 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Ontario, Wyoming | 50 min |
| Aug 13, 6:45 PM EDT | Special Marine Warning | BUF | 90 min | |
| Aug 13, 7:22 PM EDT | Special Weather Statement | BUF | Cattaraugus | 38 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.